Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 32, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 25, 2018, 12:58 AM EDT for Beaufort County, Colleton County, Jasper County, South Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2018, 12:58 AM EDT (04:58 UTC)
- Expired
- Jun 25, 2018, 2:00 AM EDT
- In force
- 62 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Beaufort County, SC, Colleton County, SC, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 47 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 5.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1910 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted.
375
WUUS52 KCHS 250458
SVRCHS
SCC013-029-053-250600-
/O.NEW.KCHS.SV.W.0032.180625T0458Z-180625T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
1258 AM EDT MON JUN 25 2018
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Beaufort County in southeastern South Carolina...
Colleton County in southeastern South Carolina...
Jasper County in southeastern South Carolina...
* Until 200 AM EDT.
* At 1257 AM EDT, severe thunderstorms were located along a line
extending from 7 miles west of Edisto Beach to 8 miles northwest of
Bellinger Hill Area, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Hilton Head Island, Bluffton, Beaufort, Port Royal, Edisto Beach,
Bellinger Hill Area, Fort Pulaski National Monument and Clarendon.
This warning includes I-95 in South Carolina between mile markers 3
and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3210 8100 3211 8110 3226 8114 3234 8113
3249 8083 3246 8082 3250 8082 3270 8046
3265 8039 3263 8042 3261 8039 3254 8041
3249 8033 3253 8033 3252 8023 3241 8034
3244 8041 3229 8042 3225 8058 3202 8088
TIME...MOT...LOC 0457Z 294DEG 30KT 3247 8045 3221 8113
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
407
WWUS52 KCHS 250550
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
150 AM EDT MON JUN 25 2018
SCC013-029-053-250600-
/O.EXP.KCHS.SV.W.0032.000000T0000Z-180625T0600Z/
Beaufort SC-Colleton SC-Jasper SC-
150 AM EDT MON JUN 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR BEAUFORT...COLLETON AND JASPER
COUNTIES WILL EXPIRE AT 200 AM EDT...
The immediate risk for severe weather will end by 2 AM.
LAT...LON 3210 8100 3211 8110 3226 8114 3234 8113
3249 8083 3246 8082 3250 8082 3270 8046
3265 8039 3263 8042 3261 8039 3254 8041
3249 8033 3253 8033 3252 8023 3241 8034
3244 8041 3229 8042 3225 8058 3202 8088
TIME...MOT...LOC 0550Z 294DEG 30KT 3247 8045 3221 8113
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 11:32 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 24, 11:32 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Charleston SC 1132 PM EDT Sun Jun 24 2018 .SYNOPSIS... High pressure will extend across the region through Monday. A cold front will drop south into the area Monday and linger near or just south of the area through mid-week. Low pressure could develop off the Southeast U.S. next weekend. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Late this evening: Well, it turns out the HRRR did a really good job depicting the intensification of convection with the convergence of outflow and the sea breeze. A strong line of storms with plenty of momentum pushed into Berkeley County and produced several downed trees around Lake Moultrie. Now the upstream convection is undergoing further enhancement across Orangeburg County where outflow from the west is interacting with the sea breeze and this activity will push further south into Dorchester and Colleton counties over the next hour or so. The severe threat remains despite the surface being capped off around 1,500 feet based on the 00z KCHS RAOB. The severe threat continues along and ahead of this line, almost solely for damaging winds. Adjusted rain chances to reflect current radar trends and the follow the HRRR over the next several hours. Early this evening: All is quiet right now with the sea breeze progressing inland and just a few vertically challenged cumulus across the forecast area. However, a glance at regional radar imagery indicates convection is developing upstream and is on track to approach the forecast area later tonight. This upstream convection appears to be initiated and driven by some sort of MCV and the prevailing deep layer flow puts it on track to head toward at least the southeast South Carolina portion of the forecast area. The environment ahead of this developing convection is certainly unstable with MLCAPE on the order of 2,000-3,000 J/kg, which would seem to support further downstream development. However, we are losing insolation after sunset but the atmosphere is relatively untapped based on minimal convection the past several days. Dry air in the mid and upper levels results in DCAPE values around 1,000 J/kg which would support at least some degree of a damaging wind threat. Hi-res models such as the HRRR the the approaching convection intensifying as it interacts with the sea breeze across the Midlands. The idea is then that the convection progresses further to the southeast and impacts mainly the Charleston Tri- County region and Colleton County. Adjusted all forecast parameters to favor such a solution. Current timing would bring thunderstorms into the area around 9-10pm, then to the Charleston County coast around midnight. The overall severe threat is hard to judge given that thunderstorms will be coming through in the late evening. But, since the atmosphere is relatively untapped and DCAPE values are high, there is a potential for damaging winds, especially if convection can get organized along a line and become cold pool driven. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... Few changes were made to ensure consistency with overnight shift. A cold front will approach from the northwest Monday and then move south into the area Monday night before stalling nearby through the rest of the period. This will mean a more unsettled period with decent rain chances is expected Monday night into at least Tuesday. Some of the storms could be strong late Monday afternoon/evening, mainly across SC, given the high DCAPE values (1000+ J/kg) and steep low to mid-level lapse rates. Temperatures will remain above normal Monday ahead of the front with heat indices peaking into the Heat Advisory range 105-108 inland, 108-112 coast. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... Minor changes were made per regional coordination with NHC/WPC on the potential for low pressure developing off the Southeast U.S. coast. The latest medium range model guidance suggests the stalled cold front will dissipate as an offshore high pressure/inland trough pattern likely sets up. Low pressure is expected to develop off the SC/NC coast by late week and drop southwest to somewhere near or offshore of the GA/FL coast over the weekend per track coordination with NHC/WPC. Depending on the eventual development and track of the low, increased rain chances and breezy conditions could develop. && .AVIATION /03Z MONDAY THROUGH FRIDAY/... The main concern is the potential for thunderstorms to impact KCHS this evening. Thunderstorms are developing upstream of the area and are expected to move through late this evening from the northwest. Confidence is increasing based on recent hi-res model runs, and prevailing VCTS has been added starting at 03z. A TEMPO is then in effect from 03-05z with low end gusty winds and MVFR visibilities. It does not appear thunderstorms will be a concern at KSAV. For the rest of the period, VFR conditions are expected. Extended Aviation Outlook: Risk for tstm impacts possible Monday Night into Tuesday and again by late week into the weekend depending on track of low pressure offshore. && .MARINE... Tonight: An inland surface trough and high pressure in the Atlantic will drive the weather pattern. Winds will peak along the immediate coastline through early this evening. Though, locally higher gusts are possible along the SC coastline. By late evening the winds will ease a few kt, then a second surge in winds is possible further offshore, lasting until almost daybreak. Additionally, winds closer to the coast should veer more towards the west around daybreak as the land breeze develops. Seas will average 2-3 ft, except 3-4 ft across the Charleston waters during the peak winds. There is a slight chance strong thunderstorms may develop inland this evening and move offshore tonight, producing hazardous weather for mariners. Monday through Friday: Few changes were made through mid-week to ensure consistency with the overnight shift. Southerly winds will prevail ahead of a cold front Monday with enhanced sea breeze influences possible. Front will backdoor into the region Monday Night into Tuesday. There is potential for low pressure to develop off the Southeast U.S. coast by late week. Small Craft Advisory conditions are not expected. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...BSH SHORT TERM...ST LONG TERM...RJB AVIATION...BSH/ST MARINE...MS/ST
Hazardous weather outlook, Jun 24, 7:53 PM EDT, 5 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 753 PM EDT Sun Jun 24 2018 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-260000- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 753 PM EDT Sun Jun 24 2018 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Excessive Heat: The combination of temperatures in the mid to upper 90s and moderate to occasionally high humidity will likely cause heat index values to exceed 105 degrees Monday. A Heat Advisory may be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-260000- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM- 753 PM EDT Sun Jun 24 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Jun 24, 11:40 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1140 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 PM MARINE TSTM WIND 4 ESE CHARLESTON 32.75N 79.87W
06/24/2018 M44 MPH AMZ330 SC MESONET
THE WEATHERFLOW SITE AT FORT SUMTER MEASURED A 38 KNOT
WIND GUST.
&&
EVENT NUMBER CHS1800469
BSHLocal storm report, Jun 25, 12:23 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1223 AM EDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 AM TSTM WND DMG 5 NNE YEMASSEE 32.75N 80.83W
06/25/2018 COLLETON SC LAW ENFORCEMENT
TREE REPORTED DOWN ON I95 SOUTHBOUND NEAR MM42.
&&
EVENT NUMBER CHS1800470
JMCLocal storm report, Jun 25, 12:28 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1228 AM EDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 AM TSTM WND DMG 2 E GRAYS 32.67N 80.98W
06/25/2018 JASPER SC LAW ENFORCEMENT
TREE DOWN ON HIGHWAY 3 EAST OF GRAYS.
&&
EVENT NUMBER CHS1800471
JMCLocal storm report, Jun 25, 12:34 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1234 AM EDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND DMG 1 SE HAMPTON 32.87N 81.11W
06/24/2018 HAMPTON SC 911 CALL CENTER
MULTIPLE TREES DOWN ACROSS THE COUNTY.
&&
EVENT NUMBER CHS1800472
JMCLocal storm report, Jun 25, 12:49 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1249 AM EDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 AM TSTM WND DMG 4 SSW WALTERBORO 32.86N 80.71W
06/25/2018 COLLETON SC LAW ENFORCEMENT
TREE DOWN ACROSS PENIEL ROAD.
&&
EVENT NUMBER CHS1800473
JMCLocal storm report, Jun 25, 12:53 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1253 AM EDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 PM TSTM WND DMG 5 NE SMOAKS 33.13N 80.74W
06/24/2018 COLLETON SC LAW ENFORCEMENT
SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN IN
THE 5200 BLOCK OF AUGUSTA HIGHWAY.
1211 AM TSTM WND DMG 5 NNW HENDERSONVILLE 32.86N 80.76W
06/25/2018 COLLETON SC LAW ENFORCEMENT
SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN ON
CANE BRANCH ROAD NEAR THE INTERSECTION WITH PELLUM ROAD.
&&
EVENT NUMBER CHS1800474
EVENT NUMBER CHS1800475
BSHThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 9:38 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 52 min |
| Jun 24, 10:06 PM EDT | Special Weather Statement | CHS | Allendale, Dorchester | 39 min |
| Jun 24, 10:37 PM EDT | Special Weather Statement | CHS | Berkeley, Dorchester | 38 min |
| Jun 24, 10:50 PM EDT | Special Weather Statement | CHS | Allendale | 40 min |
| Jun 24, 10:58 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Hampton | 62 min |
| Jun 24, 11:08 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Colleton, Dorchester, Hampton, Jasper | 52 min |
| Jun 24, 11:16 PM EDT | Special Marine Warning | CHS | 89 min | |
| Jun 24, 11:58 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Beaufort, Colleton, Hampton, Jasper | 62 min |
| Jun 25, 12:44 AM EDT | Special Marine Warning | CHS | 91 min | |
| Jun 25, 1:04 AM EDT | Special Weather Statement | CHS | Charleston | 41 min |
| Jun 25, 2:07 AM EDT | Special Marine Warning | CHS | 113 min | |
| Jun 25, 3:34 AM EDT | Heat Advisory | CHS | Allendale, Berkeley, Colleton, Dorchester, Hampton | 13 hr |
| Jun 25, 3:18 PM EDT | Special Weather Statement | CHS | Colleton | 27 min |
| Jun 25, 3:45 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 60 min |
| Jun 25, 4:14 PM EDT | Special Weather Statement | CHS | Dorchester | 31 min |
| Jun 25, 4:38 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Dorchester | 51 min |
| Jun 25, 4:55 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 32 min |
| Jun 25, 5:02 PM EDT | Special Weather Statement | CHS | Charleston | 28 min |
| Jun 25, 5:15 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Colleton, Dorchester | 31 min |
| Jun 25, 5:57 PM EDT | Special Weather Statement | CHS | Colleton | 33 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.